Jump to content

Medical Q & A March 2017


SarahA33

Medical Q & ABelow are questions sent in by DINET members and answered by our team of medical advisors.  If you have a question for DINET's advisors, please send to dinetandforuminfo@dinet.org

Q:  My life has been on a steady decline since I started passing out running in the summer heat when I was 12 years old. I'm retired on a disability now at 64.  How can I treat this?  The florinef, salt, and water I tried twenty years ago didn't help. Thanks, Robert

A:  Thank you for your question. I am sorry that you have been feeling unwell. One challenge is that your physiology is not the same now, at age 64 years, than it was when you were 12 years of age. In terms of understanding if your blood pressure is still dropping or if you have excessive heart rate increases, it might be worthwhile re-measuring your orthostatic vital signs. Either at home or at your doctor's office, try to check your heart rate and blood pressure after lying down for a few minutes, and then after 1 min, 3 min, 5 min and 10 min standing. If you are still on the treatments above, including fludrocortisone, then it might be worth trying a "drug holiday" to see if you are better off of it. If your blood pressure is still falling a bit when you stand up, then it might be worth trying midodrine. However, the first step is to reassess how you respond to standing up and then to go from there.

Satish R Raj MD, MSCI, FPCPC
Associate Professor of Cardiac Sciences
Libin Cardiovascular Institute of Alberta
University of Calgary

Q:  My 23 year old daughter who has had POTS for 10 years is going through periods of extreme shortness of breath. Have seen pulmonary and were told she probably has asthma and gave inhaler that does nothing and gets worse after eating solid foods. We thought maybe it was related to acid reflux but testing was normal and medication, Nexium, helped for a short time but it came back. She says it feels like she can't breathe. I have heard pots can cause shortness of breath but to this extent?? Any help would be appreciated. This has been very difficult trying to figure out.   Thanks – Janet

A:  Yes, we have had POTS and especially vasovagal syncope associated with dyspnea. And this sounds more like reflux if it is food driven. I would then check with either pulmonary or cardiology to insure absence of their respective diseases. Bed resting or weight loss will aggravate many aspects of POTS.

Julian M. Stewart MD, PhD
Professor of Pediatrics, Physiology and Medicine
Associate Chair of Pediatrics
Director, The Center for Hypotension
New York Medical College

Q:  I teach at a small school of approximately 100  7th - 12th grade students in Asheboro (Randolph County) NC.  Two teen girls in my small school have POTS. One has a very severe case and had to leave school and one graduated in May. Now,  the female math teacher (mid 30s) from that same small school, has been diagnosed with POTS as well.  Is there some environmental connection? Should I call the health department,  EPA , anyone?? Statistically,  this doesn't seem possible.  Do you have any insight? Thank you,  Heather T

A:  POTS seems epidemic. I think it has hit the media. I would make sure that POTS has been accurately diagnosed. That means having non-transient symptoms that come about when upright and abate/resolve once supine. They also should have undergone a tilt table test

Julian M. Stewart MD, PhD
Professor of Pediatrics, Physiology and Medicine
Associate Chair of Pediatrics
Director, The Center for Hypotension
New York Medical College

Q:  My 18 yr old daughter has recently been diagnosed with POTS and Fibromyalgia. Her very first fainting spell happened approximately 6 months ago.  For the past 6 years, She gets a severe migraine in Nov-Dec. that it last for approximately a month.  Also, for the past 6 years and has had tachycardia. Every time she has passed out the first thing she says when she comes to, is complaining of severe legs aches. She lets me  touch her calf muscles and both are hard as rocks.  Can anyone tell me if this is a typical complaint for POTS patients, if so what do you do for the pain?  Pam P.

A:  First, POTS does not cause fainting. Fainting or syncope may occur on separate occasions in a POTS patient. Some fainters with intermittent episodes of fainting have high heart rates before fainting (actually around 40% by 10 minutes in youngsters). POTS is day to day chronic symptoms associated with excessively high HR but not hypotension (low BP) as occurs in syncope. Some suggest that all of these are migraine related and advocate migraine therapy. I am not familiar with rock hard legs but  Leg muscle contraction is a way to fight off syncope.

Julian M. Stewart MD, PhD
Professor of Pediatrics, Physiology and Medicine
Associate Chair of Pediatrics
Director, The Center for Hypotension
New York Medical College

Q:  My young adult daughter has gastroparesis and cannot consume the amount of water she needs to combat her pots symptoms.  Do you have any suggestions so she might be able to get help with hydration at least once a week?  Thank you!  Kris W.

A:  There are salt and electrolyte powders for use with water to increase blood volume (normalyte and banana bag company). Our GI experts have stated clearly that POTS does not cause such gastroparesis. Moreover, there is evidence to suggest the opposite is true. Anorexia and poor fluid intake secondary to gastroparesis can reduce blood volume which produces a POTS like illness. This is severely aggravated by weight loss and bed resting.

Your GI doctor should ensure that there is no eosinophilic esophagitis or gastritis. This has been seen. The expert on Peds GI and POTS is Gisela Chelimsky at Med College of Wisconsin.  

Julian M. Stewart MD, PhD
Professor of Pediatrics, Physiology and Medicine
Associate Chair of Pediatrics
Director, The Center for Hypotension
New York Medical College

Q:   I’m writing for our 14  y/o girl who was recently diagnosed with mild Dysautonomia. Recently she’s had an excessive number of headaches, as many as 4 times a week or as few as once in two weeks. They start as a dull ache in the morning that worsens with movement, but progresses to something like a migraine (though not quite as severe) if not treated with tylenol. A few months ago they did disappear for a couple of months completely.  My question is, is this normal for Dysautonomia? If this is dysautonomia related is there an a non pharmacological approach you can recommend? -Eleanor

A:   I’m not familiar with “mild dysautonomia” have no idea what this means. Migraine is your best bet.

Julian M. Stewart MD, PhD
Professor of Pediatrics, Physiology and Medicine
Associate Chair of Pediatrics
Director, The Center for Hypotension
New York Medical College

Have a question for DINET's Medical Advisors? 
email your questions to:  dinetandforuminfo@dinet.org



User Feedback

Recommended Comments

There are no comments to display.



Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Add a comment...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...